Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

The Computer-Aided Discovery of a Theorem about Young Tableaux
Author

H. Wilf
Journal / Anthology

Journal of Symbolic Computation
Year: 1995
Volume: 20
Page range: 731-735
Description

Recently a relationship was discovered between the number of permutations of n letters that have no increasing subsequence of length >k, on the one hand, and the number of Young tableaux of n cells whose first row is of length < or= k, on the other. The proof seemed quite unmotivated and artificial. Here we describe the sequence of events that led to the discoverey, via computer algebra, of this relationship.
Subject

*Mathematics > Discrete Mathematics > Combinatorics